Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 61, NWS Springfield, MO

June 12, 2019Miller County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 12, 2019, 8:15 AM CDT for Miller County, Missouri. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2019, 8:15 AM CDT (13:15 UTC)
Expired
Jun 12, 2019, 8:15 PM CDT
In force
12 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Miller County, MO

The radar

The Springfield radar (KSGF), 142 km from the middle of the area, began a volume at 13:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.3 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1438 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

196 
WGUS53 KSGF 121315
FFWSGF
MOC131-130115-
/O.NEW.KSGF.FF.W.0061.190612T1315Z-190613T0115Z/
/00000.0.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
815 AM CDT Wed Jun 12 2019

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  A Dam Floodgate Release in...
  Central Miller County in central Missouri...

* Until 815 PM CDT Wednesday.

* At 814 AM CDT, dam operators reported the floodgates at Bagnell 
  Dam will be opened at 830 AM...causing flash flooding downstream 
  on the Osage River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3832 9224 3821 9229 3822 9238 3817 9245
      3815 9252 3819 9263 3822 9262 3826 9259
      3824 9251 3831 9239 3829 9234 3834 9232

$$

Terry
1 follow-up statement
937 
WGUS73 KSGF 121325
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
825 AM CDT Wed Jun 12 2019

MOC131-130115-
/O.CON.KSGF.FF.W.0061.000000T0000Z-190613T0115Z/
/00000.0.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MILLER MO-
825 AM CDT Wed Jun 12 2019

...A FLASH FLOOD WARNING FOR A DAM FLOODGATE RELEASE REMAINS IN
EFFECT UNTIL 815 PM CDT WEDNESDAY FOR MILLER COUNTY...

At 823 AM CDT dam operators reported the floodgates on Bagnell Dam 
will be opened to 60,000 cubic feet per second at 830 AM. This will 
cause flash flooding downstream of the dam on the Osage River. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3832 9224 3821 9229 3822 9238 3817 9245
      3815 9252 3819 9263 3822 9262 3826 9259
      3824 9251 3831 9239 3829 9234 3834 9232

$$

Terry

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 5:56 AM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 12, 5:56 AM CDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
556 AM CDT Wed Jun 12 2019

.SYNOPSIS...
Issued at 230 AM CDT Wed Jun 12 2019

100 KT Upper level jet was diving south across the northern and
central high plains early this morning and carving out an upper
level trough over the upper and middle Mississippi valley region.
As a result of the approaching trough some showers were occuring
across southeast Kansas and far western MO. A few thunderstorms
were occurring further west, closer to the front and in an area
with some elevated instability. This instability diminishes to
nothing fairly quickly to the east over our forecast area which is
why there is no thunder going on yet.

The main short term focus will be with this upper trough and
associated surface cold front as it pushes through the area today
and the resultant showers and thunderstorms, including severe
weather chances.

Focus for the long term will be hydro related as a series of upper
disturbances move through and interact with quite a bit of Gulf
moisture over the area this weekend into early next week.

&&

.SHORT TERM...(Today and tonight)
Issued at 230 AM CDT Wed Jun 12 2019

For the remainder of the overnight, showers will continue to
spread into the area from the west ahead of the upper trough.
Instability is expected to increase as the trough moves closer
ahead of the surface front, although Gulf moisture never really
makes it in here. There should be enough instability by mid
morning for some thunderstorms and the potential for some stronger
storms with hail to the size of quarters and 60 mph wind gusts
will be possible. Even behind the surface front, there should be
enough mid/upper level lifting for some scattered storms during
the afternoon into the mid evening hours, but should diminish by
mid to late evening with waning instability and the trough
shifting east of the area. We are not expecting any convection to
linger past 10-11 pm. Cooler temperatures will move in behind the
front with lows tonight in the upper 40s to low 50s.

.LONG TERM...(Thursday through Tuesday)
Issued at 230 AM CDT Wed Jun 12 2019

The cooler air will continue on Thursday with surface high
pressure moving across the region. Highs will be in the low to mid
70s. By Thursday night, will start to see some pretty strong warm
air advection in the western CWA. The eastern CWA will remain more
influenced by the departing high pressure system and lows will
range from the upper 40s east to the upper 50s west. There are
some low end precipitation chances late Thursday night in the west
as the low level jet cranks up in the plains, however most of the
precipitation is expected to remain west of the forecast area.

The upper ridge which has brought some record heat to parts of the
western U.S. will begin to break down late this week as quite a
bit of energy moves inland. The flow aloft will become more zonal
over the CONUS with embedded shortwave energy affecting the area
from this weekend from Friday through at least the middle of next
week. A strong influx of Gulf moisture is expected beginning
Friday with dewpoints by Saturday in the upper 60s to low 70s and
PW values from Saturday into the middle of next week from 1.5 to
1.9 in. There will be PLENTY of instability with temperatures
warming back into the 80s as well. This is starting to look more
and more like a hydro problem setting up for this weekend into
next week with already saturated ground and high water tables
across the area. QPF's are from around 2.5 to 4.5 inches from
Friday through Tuesday of next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 549 AM CDT Wed Jun 12 2019

Main band of showers/thunderstorms were starting to swing east
into far western MO as of 1050z and should affect the terminals
between the 12z onset and around 15z. Additional more
scattered/widely scattered showers and storms will be possible
behind a cold front (which will move through this morning) during
the late morning and afternoon hours. Gusty northwest winds are
expected behind the front for the late morning and afternoon, but
should diminish after sunset.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
Hazardous weather outlook, Jun 12, 4:23 AM CDT, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
423 AM CDT Wed Jun 12 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-130930-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
423 AM CDT Wed Jun 12 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated lightning risk.

DISCUSSION...

  Thunderstorms will be possible this morning into the mid
  evening. Some of the stronger storms will be capable of
  producing hail to the size of quarters and wind gusts up to 60
  mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

  More thunderstorms will be possible from late Friday through
  Tuesday, with heavy rain possible.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 6:22 PM CDTSpecial Weather StatementSGFLaclede38 min
Jun 12, 6:59 PM CDTSpecial Weather StatementSGFTexas, Webster, Wright46 min

Nearby

Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.